Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

High Blood Pressure

High BP during menstruation with dysmenorrhea

10/02/2007

Question:

Dear Doc,

I am 39 yrs. old. I was diagnosed with hypertension, one week after giving birth thru C-section in 2001. Since then, I`ve been taking maintenance meds. For a few months now, I`ve stopped taking medication and my BP was usually 110/75 or 110/80. However, just a few days ago, I had this terrible dysmenorrhea. I was not feeling well so I checked my BP and it was 160/100 which went down to 130/100 and settled at 120/90.

1. I want to know the reason why. Is it my hormones? Is it because of the pain? Is it the cold weather? Or is it because I stopped taking my medication?

2. My next question is, which is better for me? Micardis or Coversyl? I don`t like my BP going toO low because I feel groggy/sleepy. I don`t like the feeling of dizziness.

3. And why did two separate doctors told me not to take Isoptin anymore (my previous medication)?.

4. Does hypertensive people usually have panic attacks?

5. Is there a medication that I can only take as needed or is there a medication that has no side effect?

6. How many times a day and during the night should I take my BP measurement?

THANK YOU VERY MUCH.

Answer:

1.  Pain, physical or emotional stress can cause hypertension.  The blood pressure usually normalizes once the acute episode is over.  In your case, your baseline blood pressure appears to be 120/90, which falls in the normal range.  At this point, you don't need medication.

2. Micardis and Coversyl are similar drugs.  Both have very few side effects and have protective effects for the heart and kidneys.  A hypertensive person can take either one, as there is little difference between them.  Coversyl can occasionally cause a dry cough.

3.  Isoptin is verapamil, a calcium channel blocker.  During the past few years, several studies have shown that calcium channel blockers may not be the best drugs for hypertension when used alone.  Drugs like Coversyl or Micardis offer slightly better protection from heart and vascular disease.

4.  Hypertension should not cause panic attacks.  However, panic attacks can sometimes cause high blood pressure (like other forms of emotional stress).

5.  When you treat hypertension, you need to take your medication every day.  Intermittent therapy, or therapy "as needed" doesn't work for hypertension.  Remember, you want to keep your blood pressure down permanently to minimize vascular disease.

6.  If you are stable, checking the blood pressure twice a week should be adequate.

If you have further questions about your blood pressure, you should speak to the physician treating you. He or she should know your case well and be able to help you decide your best course of action.

For more information:

Go to the High Blood Pressure health topic, where you can:

Response by:

Max C Reif, MD Max C Reif, MD
Professor of Medicine
Director of Hypertension Section
College of Medicine
University of Cincinnati